Alert archive / Pennsylvania / Areal Flood Warnings in 2011

Areal Flood Warning 21, NWS Pittsburgh, PA

April 5, 2011Washington County, Pennsylvania

NWS Pittsburgh, PA issued this areal flood warning at Apr 5, 2011, 7:57 AM EDT for Washington County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2011, 7:57 AM EDT (11:57 UTC)
Expired
Apr 5, 2011, 12:14 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 12.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WGUS41 KPBZ 051157
FLWPBZ

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
757 AM EDT TUE APR 5 2011

PAC125-051745-
/O.NEW.KPBZ.FA.W.0021.110405T1157Z-110405T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON PA-
757 AM EDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
  THIS INCLUDES THE CITIES OF...WASHINGTON...MCMURRAY...MCDONALD...
  MARIANNA...FLORENCE...DONORA...CLAYSVILLE...CHARLEROI...
  CANONSBURG...BURGETTSTOWN...BENTLEYVILLE...AVELLA...

* UNTIL 145 PM EDT

* AT 747 AM EDT EMERGENCY MANAGEMENT REPORTED FLOODING ALONG 
CHARTIERS CREEK IN THE CITY OF WASHINGTON NEAR JEFFERSON AVENUE AND 
DEWEY AVENUE. IN ADDITION...TEN MILE CREEK WAS OUT OF ITS BANKS IN 
AMWELL TOWNSHIP ALONG LITTLE CREEK ROAD. FLOODING WILL LIKELY OCCUR 
ALONG OTHER STREAMS AND CREEKS IN WASHINGTON COUNTY IN RESPONSE TO 
RECENT HEAVY RAIN. 

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4008 7990 4003 7987 3999 7994 4001 8000
      3998 8001 4001 8008 3999 8015 4002 8030
      3996 8052 4048 8052 4048 8036 4033 8018
      4026 7994 4025 7993 4024 7997 4022 7997
      4019 7985 4016 7986 4016 7990 4010 7985

$$
1 follow-up statement
955 
WGUS81 KPBZ 051614
FLSPBZ

FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1214 PM EDT TUE APR 5 2011

PAC125-051623-
/O.CAN.KPBZ.FA.W.0021.000000T0000Z-110405T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON PA-
1214 PM EDT TUE APR 5 2011

...THE FLOOD WARNING HAS BEEN CANCELLED FOR WASHINGTON COUNTY...

FLOOD WATERS HAVE RECEDED AND WITH NO ADDITIONAL SIGNIFICANT 
RAINFALL EXPECTED THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4008 7990 4003 7987 3999 7994 4001 8000
      3998 8001 4001 8008 3999 8015 4002 8030
      3996 8052 4048 8052 4048 8036 4033 8018
      4026 7994 4025 7993 4024 7997 4022 7997
      4019 7985 4016 7986 4016 7990 4010 7985

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this areal flood warning went out at Apr 5, 5:38 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 5, 5:38 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 AM EDT TUE APR 5 2011

.SYNOPSIS...
LINGERING RAIN SHOWERS WILL DIMINISH THIS MORNING...AS A COLD FRONT
EXITS TO THE EAST. HIGH PRESSURE WILL PROVIDE DRY WEATHER THIS
AFTERNOON INTO WEDNESDAY MORNING. A WARM FRONT WILL BRING A CHANCE
OF SHOWERS FOR WEDNESDAY AFTERNOON.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG COLD FRONT HAS PUSHED EAST OF THE FORECAST AREA WITH
COLDER TEMPERATURES FUNNELING INTO THE DISTRICT BEHIND THE FRONT.
WITH MOISTURE STILL PRESENT AFTER THE FRONTAL PASSAGE...HAVE KEPT
A CHANCE OF SHOWERS THIS MORNING...ENDING TODAY FROM THE WEST.

HIGH TEMPERATURES TODAY WILL BE SIGNIFICANTLY COLDER THAN
MONDAY...WITH HIGHS SOME 20 TO 30 DEGREES COLDER. COLDEST
TEMPERATURES WILL OCCUR AROUND SUNRISE. PRECIPITATION WILL
CONTINUE TO DECREASE DURING THE AFTERNOON.

HIGH PRESSURE MOVING ACROSS THE DISTRICT TONIGHT WILL BRING
DRY WEATHER AND BELOW NORMAL TEMPERATURES. THERE IS A SLIGHT
CHANCE OF SNOW SHOWERS IN THE NORTH WITH AN APPROACHING COLD
FRONT TOWARD DAYBREAK.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
A WARM FRONT MOVES THROUGH THE AREA WEDNESDAY MORNING. GIVEN THE
TIME OF PASSAGE...A RAIN / SNOW MIX IS POSSIBLE FROM PITTSBURGH AND
NORTH AND JUST A SLIGHT CHANCE OF PRECIPITATION SOUTH OF
PITTSBURGH. HIGH TEMPERATURES BACK TO NEAR NORMAL.
THE WARM FRONT WILL PUSH SLOWLY NORTH WEDNESDAY NIGHT REDUCING
THE CHANCE OF SHOWERS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
BROAD UPPER RIDGE WILL REMAIN OVER THE EASTERN HALF OF THE U.S.
WITH SEVERAL WAVES RIDING OVER TOP OF THE RIDGE DURING THE EXTENDED
PERIOD. FRONTAL BOUNDARY AT THE SURFACE IS PROGGED TO REMAIN
STRETCHED ACROSS THE FORECAST AREA FROM THURSDAY THROUGH THE WEEKEND.
PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO
EARLY NEXT WEEK. WENT WITH HPC TEMPERATURES WITH READINGS GENERALLY
RANGING FROM 10 TO 20 DEGREES ABOVE NORMAL DURING THE EXTENDED
PERIOD.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
A COLD FRONT HAS EXITED TO THE EAST...WITH RESIDUAL RAIN SHOWERS
PERSISTING. MVFR WILL PREVAIL WITH THE SHOWERS THROUGH 13-15Z...WITH
AREAS OF IFR IN THE HEAVIER ACTIVITY. MVFR CIGS WILL PERSIST THROUGH
THIS MORNING ACROSS EASTERN OHIO...AND INTO THE AFTN FOR WV/PA
PORTS. CIGS WILL BECOME BROKEN AND LIFT TO VFR BY LATE AFTN AS HIGH
PRESSURE BRIEFLY BUILDS IN...WITH A PERIOD OF MAINLY CLEAR SKIES
02-08Z WEDNESDAY. W TO NW WINDS WILL INCREASE TO 15-20 KT WITH GUSTS
TO 25-30 KT BY THIS AFTN...DECREASING DURING THE EVENING.

WEAK LOW PRESSURE IS PROGGED TO CLIP THE AREA WEDNESDAY...BRINGING
SCATTERED SHOWERS AND POSSIBLE RESTRICTIONS. ANOTHER WEAK WAVE WILL
CLIP THE AREA WEDNESDAY NIGHT INTO THURSDAY WITH CHANCES OF SHOWERS
AND RESTRICTIONS. A MORE POTENT SYSTEM IS PROJECTED TO AFFECT THE
UPPER OHIO VALLEY FRIDAY/SATURDAY...WITH A GREATER COVERAGE OF
PRECIP AND RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 5, 2:01 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 AM EDT TUE APR 5 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-060615-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
201 AM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:16 AM EDTRiver Flood AdvisoryPBZAllegheny5 days

Nearby

Areal Flood Warnings in Pennsylvania, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.